Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Duluth, MN

June 22, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 22, 2019, 3:31 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 22, 2019, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 3:31 AM CDT (08:31 UTC)
In effect from
Jun 22, 2019, 10:00 AM CDT
Expired
Jun 22, 2019, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WHUS43 KDLH 220831
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
331 AM CDT Sat Jun 22 2019


MNZ037-WIZ001-230200-
/O.NEW.KDLH.BH.S.0005.190622T1500Z-190623T0200Z/
Carlton and South St. Louis-Douglas-
331 AM CDT Sat Jun 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 10 AM CDT this morning through
this evening.

* LOCATIONS...Park Point Beach.

* TIMING...This morning into this evening. 

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

WL
3 follow-up statements
337 
WHUS43 KDLH 221453 AAA
CFWDLH

Coastal Hazard Message...UPDATED
National Weather Service Duluth MN
953 AM CDT Sat Jun 22 2019

MNZ037-WIZ001-230200-
/O.CON.KDLH.BH.S.0005.190622T1500Z-190623T0200Z/
Carlton/Southern St. Louis-Douglas-
953 AM CDT Sat Jun 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...The beaches of Minnesota and Wisconsin Points,
  including Park Point Beach.

* TIMING...Ongoing through around 8 PM this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected on the sand beaches
  of the Lake Superior shoreline due to 2 to 5 foot wave action 
  and strong rip currents. 

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. For your protection, stay out of the water 
today as the risk of strong rip currents is high.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
 Miller
434 
WHUS43 KDLH 222050 AAB
CFWDLH

Coastal Hazard Message...UPDATED
National Weather Service Duluth MN
350 PM CDT Sat Jun 22 2019

MNZ037-WIZ001-230200-
/O.CON.KDLH.BH.S.0005.000000T0000Z-190623T0200Z/
Carlton/Southern St. Louis-Douglas-
350 PM CDT Sat Jun 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...The beaches of Minnesota and Wisconsin Points,
  including Park Point Beach.

* TIMING...Ongoing through around 9 PM this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected on the sand beaches
  of the Lake Superior shoreline due to 2 to 5 foot wave action 
  and strong rip currents. 

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. For your protection, stay out of the water 
today as the risk of strong rip currents is high.

For additional safety information and precautions...please visit
www.weather.gov/Duluth


&&

$$
477 
WHUS43 KDLH 230203
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
903 PM CDT Sat Jun 22 2019


MNZ037-WIZ001-230315-
/O.EXP.KDLH.BH.S.0005.000000T0000Z-190623T0200Z/
Carlton and South St. Louis-Douglas-
903 PM CDT Sat Jun 22 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves are gradually diminishing so the beach hazards
statement for rip currents is expired.

$$

JJM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 21, 11:55 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 11:55 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1155 PM CDT Fri Jun 21 2019

.SHORT TERM...(This evening through Saturday)
Issued at 342 PM CDT Fri Jun 21 2019

An area of showers has drifted around the Grand Rapids area most of
the day. These showers were occurring due to the left front entrance
region of an upper level jet being nearby, along with what's left of
some FGEN in the 700mb layer. This FGEN is expected to continue to
weaken through the afternoon and the upper jet to depart allowing
the showers to dissipate. At the surface, high pressure was located
over Lake Superior with ridging across much of the area. A lake
breeze was pushing inland at 1930Z/230pm and was eroding the cumulus
field that had developed earlier.

The high pressure will remain anchored over Lake Superior tonight
which will keep the dry, easterly flow pushing across much of the
forecast area. The exception will be the far western edge of the
region, where there will be enough moisture to generate a few
showers. Have small chance pops as a result.

Not much change on Saturday as the high is still over Lake Superior
feeding the dry air into the region. The far western third of the
forecast will again have the better opportunity to see some showers
and isolated thunderstorms as low level moisture increases. CAPE is
very low, but cannot rule out a clap of thunder.

Saturday night finds the high pressure moving to the eastern Great
Lakes. This allows a surface trof to move into the center of the
region. Embedded impulses in the southwest flow aloft, will eject
into the area and allow showers and storms to spread the area. CAPE
continues to be marginal, so no severe storms are expected.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM CDT Fri Jun 21 2019

A cutoff low over Saskatchewan slowly lifts northeastward
toward northern Manitoba Sunday through Tuesday. Its associated
trough will deepen across the Central Plains on Sunday and lift into
the western Great Lakes region by Tuesday. Expect shower and
thunderstorm activity through Tuesday. Instability appears to be
limited over the region so severe weather is not anticipated.
Beginning mid-week, a cutoff low develops over the Pacific Northwest
causing southwesterly flow to advect warm moist air to the region.
Temperatures increase to above average for the second half of the
week with highs in the mid 70s to mid 80s. Wednesday could bring a
short break to rain with a ridge building overhead. Models differ
toward the end of the extended but all show shortwaves ejecting
toward the region causing scattered showers and storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1153 PM CDT Fri Jun 21 2019

VFR expected through the TAF period. Gusty east winds will return
Saturday afternoon. Precip slow to move in, but may start to
affect KBRD late in the period where chances for MVFR will
increase. Instability builds late in the TAF period to for
increasing chances for a thunderstorm for KBRD and KHYR.

&&

.MARINE...
Issued at 1004 PM CDT Fri Jun 21 2019

Winds will lull overnight and waves will decrease, but gusty
northeasterly winds and waves redevelop tomorrow over the western
tip of Lake Superior. Conditions are expected to hit small craft
criteria again though still a little early to raise the flag.
There will be chances for thunderstorm development Sunday through
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  68  53  67 /  10  10  70  50
INL  54  73  53  74 /  10  20  50  30
BRD  56  71  57  75 /  10  40  40  30
HYR  52  78  58  75 /  10  10  70  70
ASX  51  71  54  70 /   0  10  70  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...KC
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Jun 21, 3:51 PM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
351 PM CDT Fri Jun 21 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
351 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Rip currents are possible along the beaches of the Duluth and
Superior areas. A beach hazards statement is in effect until 9
pm. Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms Saturday afternoon west
of Highway 169. No severe storms are forecast.

There will be chances for thunderstorms Saturday night through
Thursday. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-221030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
351 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northeast winds will lead to hazardous waves along the
western arm of Lake Superior. A small craft advisory is in effect
through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for thunderstorms Sunday through Thursday. No
severe weather is anticipated.

GSF/KC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:34 AM CDTSmall Craft AdvisoryDLH18 hr

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.